Elevated CA125 after ovarian cancer treatment
Dear OncoLink "Ask The Experts,"
In 1986 I had ovarian cancer with total removal of ovaries and uterus. For 15 years, the CA125 test has been part of my physical. It has been normal until this year and is now elevated. Simultaneously, I have a positive test for occult blood in the stool. They just did an abdominal CAT Scan, on which I do not yet know the results. What other things if any can cause an elevated CA125 and/or a positive occult blood test?
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
There is a long list of conditions other than ovarian cancer that may cause an elevation in the CA125 level, both gynecologic and non-gynecologic. Gynecologic conditions may include endometriosis, acute pelvic inflammatory disease, benign ovarian tumors, menstruation, and uterine fibroids. Non-gynecologic conditions may include hepatitis, pancreatitis, liver disease, cirrhosis, colitis, congestive heart failure, diabetes, diverticulitis, pericarditis, pneumonia, and lupus. This list only includes some, not all, the causes of an elevated CA-125.
On the other hand, occult blood in the stool may be a sign of many different conditions as well, including internal hemorrhoids, diverticular disease, colonic polyps, ulcer disease, and colon cancer, just to name a few. Having a CAT scan of your abdomen was a wise decision to help to rule out a recurrence of your ovarian cancer. Depending on the results, you may need additional tests to investigate the cause of the occult blood and the elevated CA125.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania